| Risk Factors
Acanthosis nigricans is a skin condition in which brown or black velvet-like markings appear under the arms, in the groin, or on the back of the neck. Any skin fold can be affected, including the lower lip and chin.
Causes of acanthosis nigricans may include:
- High insulin levels in people who are obese
- A family history of acanthosis nigricans
- A cancerous tumor (rarely)
Risk factors that increases your chance of getting acanthosis nigricans include:
Type 2 diabetes
- Polycystic ovary syndrome (PCOS)
- Heredity: People of African-American descent are more likely to develop acanthosis nigricans
If you experience any of these symptoms, do not assume it is due to acanthosis nigricans. These symptoms may be caused by other health conditions.
Velvety-looking, dark areas on:
- Back of the neck
Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include the following:
- Blood tests
- Imaging tests such as X-rays or endoscopy to rule out other causes
Copyright © Nucleus Medical Media, Inc.
Treatment often involves treating the underlying cause. For example, if acanthosis nigricans is due to obesity, weight loss can improve the skin condition.
Topical and oral retinoids and other medicines have been reported to improve appearance in some cases. They help remove excess layers of skin.
The best way to reduce your chances of getting acanthosis nigricans is to maintain a healthy weight through diet and regular exercise.
Last reviewed March 2013 by Brian Randall, MD
All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
Copyright © 2008 EBSCO Publishing All rights reserved.